By Roshini Rajapaksa, MD
September 05, 2001
Advertisement
Popular over-the-counter ibuprofen products such as Motrin and Advil can increase acid production in the stomach. Try acetaminophen (Tylenol) instead. “It does not increase acid levels,” says Vivek Kaul, MD, a gastroenterologist at the University of Rochester Medical Center, in Rochester, N.Y. Even a narcotic such as Percocet may be better for your stomach than taking six Motrin tablets a day, he says. But some narcotics can cause heartburn—in addition to being habit-forming—so discuss your options with your physician.
Getty Images

Q: How bad is it really to pop three Advil for super bad cramps?

A: If you don't have a previous history of stomach ulcers, it's okay to take three ibuprofen, such as Advil, once in a while. Three Advil (600 milligrams of ibuprofen) is actually a prescription strength dosage, so it won't hurt you in the short term. But if you're taking Advil or one of its sister meds like Motrin daily for more than three or four days, even two at a time, can cause stomach inflammation or ulcers.

To help prevent stomach damage, always take these pills with food. And if you find yourself regularly reaching for three ibuprofen pills to ease your cramps, talk to your gynecologist about whether you should be on a prescription strength medication.

For more answers to embarrassing questions, check our out new book, What the Yuck?!